Neurological Sciences

, Volume 33, Issue 2, pp 445–448

Transient contrast encephalopathy after carotid angiography mimicking diffuse subarachnoid haemorrhage

  • Stamatia Potsi
  • Danai Chourmouzi
  • Anestis Moumtzouoglou
  • Aikaterini Nikiforaki
  • Kostas Gkouvas
  • Antonios Drevelegas
Case Report

DOI: 10.1007/s10072-011-0765-3

Cite this article as:
Potsi, S., Chourmouzi, D., Moumtzouoglou, A. et al. Neurol Sci (2012) 33: 445. doi:10.1007/s10072-011-0765-3

Abstract

Neurotoxicity caused by intraarterial injection of low-dose low osmolar, iodinated contrast agents during radiologic studies is an extremely rare adverse event. Contrast medium induced disruption of the blood–brain barrier and a direct neurotoxic effect by contrast media have been proposed as a potential mechanism of neurotoxicity. This report describes an unusual case of transient neurotoxicity following diagnostic angiography mimicking clinically and radiologically subarachnoid hemorrhage. The patient recovered without any intervention after 4 days of conservative treatment.

Keywords

Cerebral angiographyContrast encephalopathyComputed tomography

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  • Stamatia Potsi
    • 1
  • Danai Chourmouzi
    • 1
  • Anestis Moumtzouoglou
    • 1
  • Aikaterini Nikiforaki
    • 1
  • Kostas Gkouvas
    • 2
  • Antonios Drevelegas
    • 3
  1. 1.Radiology DepartmentInterbalkan Medical HospitalThessalonikiGreece
  2. 2.Department of Vascular SurgeryInterbalkan Medical HospitalThessalonikiGreece
  3. 3.Department of Diagnostic RadiologyAHEPA University HospitalThessalonikiGreece